The U.S. Food and Drug Administration (FDA) is warning veterinarians that what they think is phenobarbital on their shelves might actually be mislabeled hydrocodone bitartrate or acetaminophen tablets.
News of the labeling mix-up surfaced today with an alert
released by the FDA's Center for Veterinary Medicine, though the recall — issued by drug maker Qualitest Pharmaceuticals — is more than a month old.
According to the alert, the CVM has received three reports of serious adverse events concerning dogs given Qualitest Pharmaceuticals' phenobarbital tablets. While one adverse event report linked a supposed phenobarbital tablet made by Qualitest to a recalled lot, the other two reports did not include lot numbers. The regulatory agency did not expand on the nature of the adverse events.
Veterinarians use phenobarbital, a drug licensed for use in humans, to treat seizures in dogs and cats. Acetaminophen can be toxic to dogs and cats and is not routinely used in veterinary medicine, while hydrocodone is used as a cough suppressant. Potential adverse outcomes might include increased seizure activity due to a lack of anti-seizure medication, sedation as a result of the hydrocodone bitartrate or methemoglobinemia and hepatoxocity associated with acetaminophen toxicosis, which often is more severe in cats than in dogs.
On Feb. 5, Qualitest Pharmaceuticals recalled several lots of 32.4-mg hydrocodone bitartrate and acetaminophen tablets 10 mg/500 mg because they were incorrectly labeled as phenobarbital. How the mix-up occurred is not explained in the CVM news release, though a notice issued by the human side
of the FDA gives more detailed information. The affected lots were distributed between Sept. 21, 2010, and Dec. 29, 2010, and are identified as T150G10B, T120J10E and T023M10A. Hydrocodone bitartrate and acetaminophen tablets are large, pink, capsule-shaped tablets that are debossed 3600 on one side and debossed V on the reverse; phenobarbital tablets are small, white, round, biconvex, scored tablets that are debossed 5012 and V on one side and plain on the reverse side.
Officials with the CVM did not give a reason for the delayed alert and could not be reached immediately. Representatives with Qualitest Pharmaceuticals, based in Huntsville, Ala., did not return phone calls from the VIN News Service. Information concerning the recall could not be found on the company's website
"As a result (of the labeling mix-up), pets may unintentionally be given hydrocodone and acetaminophen tablets instead of the intended drug, phenobarbital," the CVM alert states.
Consumers who have affected product can contact Qualitest at (800) 444-4011 for reimbursement and more information. To report an adverse event, visit the CVM's website
or call (888) 332-8387.
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email firstname.lastname@example.org.